Welcome back!

Confusion over ET

Hi, new here. So I’ve had ET since 2012 and have been on hydroxycarbomide since then. In July this year my platelets dropped too low and despite changes to my dose they continued to drop. At this point a new bone marrow biopsy was requested and my hydroxycarbomide dose was dropped even further. My biopsy was done on 7th and I went today for the results. Frustratingly they weren’t all back so I still have no answers. However despite all the drop in hydroxycarbomide my platelets have only climbed to 164 at last blood test 2 weeks ago. However since lowering my dose I have noticed and increase in my symptoms which I don’t understand if my platelets aren’t high. Dr mentioned might need to change treatment but I don’t understand why if platelets are high. Has anyone else experienced anything similar or have any advice or suggestions. I am 55 years old.

2 Likes

I don’t have the answers am.newly diagnosed ET but what I would do is write questions you want to ask the specialist or even ring the specialist nurse and they may give you some advice or answers

2 Likes

Hi @shepherd86 a great big welcome to our forum and already @Walburd has shown how useful it is.
I am useless on medical questions and we are very complex, unique beings.
I also have to write down all the questions I want to ask as any contact with a medical person and my mind goes blank.
We support each other on this forum and if you would like to speak to someone the Blood Cancer UK support line is there for you.
Please keep posting how you are and any answers you get.

Hello @shepherd86 - sorry to hear you have had problems with your treatment and platelet levels and yes it is certainly difficult waiting for results so that treatment can be balanced out, you have my empathy and feeling! I am an ET patient, 15 years diagnosed. The challenge can be that MPNs, as with all the blood cancers, tends to be different in each of us as is the effect of treatment and the doses needed. Whereas one person may just need three Hydroxy a week to be controlled another needs 3 or 4 a day! Certainly it sounds that for you just now Hydroxy is overworking and reduced your platelets way too low, this can happen and continual adjustments on dose to try and find a workable level to keep your platelets and other blood counts in reasonable levels is a good procedure - I imagine the idea now of a possible change of treatment may be suggested if that is not happening over various adjustments on your Hydroxy as one of the other treatments may keep all the counts in more reasonable numbers. So it sounds your consultant is going the right way, doing a BMB to check (and some of the results do take weeks very frustrating I know), trying adjustments on your Hydroxy and then seeing the pattern and also considering alternative treatment - do get your consultant to really explain any of the alternatives so you can be involved in any decisions and feel happy with it and can understand all the thoughts behind it. I know I had 13 years on Hydroxy then started to have the opposite to you higher and higher platelets no matter how much the dose was increased! - ended up blood tests every few days for weeks and we found every four weeks my platelets regularly went on a cycle from normal 300’s to 900’s doing so merrily every month very bizarre!! - and no logical explanation altho the team had seen a couple of patients do this too. I guess it shows that blood counts can be random and can vary greatly as our years with the disease go on, while others may keep pretty stable on treatment, neither is right or wrong or means the disease is worse or more progressed in one situation. I had another BMB like you as a check see and in due course changed over to Pegasys interferon which has kept them on a more stable level and in the top of normal range. So keep going - your consultant (who no doubt is MPN specialised?) will find the right treatment plan for you as things are now, hang on it will take a bit of time and I know that’s hard going but keep posting on here and get our support. (There is a MPN forum too via MPN Voice on Health Unlocked) Oh and you mentioned symptoms have been suffered more of late, can happen to as ET has a lot of symptoms of itself even when platelets are controlled the symptoms can plague us, again do get our support on those as often swopping notes with others who deal with them can help. All the best

1 Like

Thankyou for this response. Very interesting to know you can still have a lot of symptoms even when the platelets are good.

1 Like

Sorry to hear that you’ve been having problems @shepherd86 . I can’t give you better advice the others. Your medical team are the ones with the answers. I hope it all resolves itself, but do let us know how you get on.

1 Like

I’ve had ET since 2014 when.i was diagnosed only on asprin…I’m.nearly 58 and started treatment 2019 when my platelets rocketed to 1700. I’ve been on Hydroxicarbamide for 2 yrs my platelets or as I call them.my cups and saucers responded and lowered but I varied the dose quite alot …the decision was then to try angralide as well and they lowered more steadily now after 3 yrs they are around the 300 mark
I’m back to 1 HU tablet a day and 4 angralide a day . Largely because my haemoglobin levels are very low…
I get symptoms …mainly fatigue and because I’m.calr positive im.more prone to bleeding.
I recently had an anyeurism rupture and needed a stent fitted…not sure if it was caused my blood condition or a side effect of the covid jab…they aren’t sure… luckily I had a stent fitted and I’m.healing
Last week had appt with Haemotology and my.platelets still 300…and no change in.medication . Had a follow up angiogram and my anyeurism has nearly gone. . However my femoral artery had issues when I got home and decided to.bleed …part if ET…so had to lie flat and stop the bleeding …scared wasn’t the word. .3 days bed rest and I’m.ok.

We live and learn with ET
Wishing you all the best stay safe

2 Likes

Wishing you all the best with the femoral artery issues @Hmc63

1 Like

Hope you recovery well
Look after yourself and listen yo your body

1 Like